Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why both Truvada and Efavirenz
Aug 9, 2011

A few days ago I had anal intercourse (I was the receptive partner) and the condom broke. I went to the ER of a nearby hospital and the attending physician put me on a PEP regimen consisting of Truvada and Efavirenz. Have experienced a few side effects such as insomnia, bad dreams, and nausea. Two questions: i) Is it really necessary for me to take both of these medicines?; and ii) can I drink alcohol while taking these medicines? Thank you. Bruce.

Response from Dr. Young

Hello and thanks for your post.

(1) Current US treatment guidelines for non-occupational (i.e., sexual) exposure to HIV recommend the use of the regimen of tenofovir/FTC (Truvada) and efavirenz (Sustiva). The side effects that you're experiencing are likely due to the efavirenz part and should subside in a few days.

If the symptoms don't subside, it would be reasonable to consider discontinuation of efavirenz while continuing Truvada for the month of treatment.

Either way, as noted in the guidelines (page 13), you should have regular follow up for monitoring of the PEP regimen as well as HIV tests.

(2) It's ok to have a drink while taking these medications.

Best of health to you, BY



Previous
are these hiv meds safe to split?
Next
CD4 Count to low

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement